MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; SYSTEM CART

INTUITIVE SURGICAL, INC ION; SYSTEM CART
Model Number 380707-33
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 05/24/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after completion of an ion endoluminal lung biopsy procedure, the patient developed a pneumothorax requiring a chest tube.The physician did not necessarily believe the ion system caused or contributed to the pneumothorax, but possibly the biopsy needle, as it is a part of the procedure to retrieve lung tissue and if the biopsy location is close to the pleura there is an inherent procedural risk that the biopsy could lead to a pneumothorax.Per the physician, the pneumothorax would have likely occurred via another modality.In this case, the size of the lesion biopsied was 13-15 mm and was touching the pleura.The lesion was located in the left upper lobe (lul).The procedure was completed and several hours later a standard postoperative chest x-ray did not reveal any relevant pathologic findings.The patient was discharged home without issues.Hours later, the patient experienced subcutaneous emphysema, crepitus, and shortness of breath and went to the emergency room.The patient was admitted and a chest tube was placed.No other treatment interventions were provided.The patient was admitted for a total of 7 days.The patient was discharged home in stable condition.There is no allegation that a malfunction of an ion system, instrument, or accessory occurred.
 
Additional Manufacturer Narrative
Based on the information provided, the root cause of the customer reported complication cannot be determined.There is no allegation that a malfunction of an ion system, instrument, or accessory occurred.A follow-up mdr will be submitted if additional information is received.Per an intuitive surgical, inc.(isi) senior failure analysis engineer, a system log review cannot be performed because the system logs are not available at the time of this report.No video/images were provided by the customer for review.This complaint is being reported due to the following conclusion: after completion of an ion endoluminal lung biopsy procedure, a patient developed a pneumothorax.A chest tube was placed to resolve the pneumothorax.The patient was hospitalized for 7 days and then discharged home in stable condition.The cause of the complication is unknown.There is no allegation that a malfunction of an ion system, instrument, or accessory occurred.Blank mdr fields: follow-up was attempted, but the missing patient information was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.Field is not applicable because the product is not implantable.Field is blank because it is unknown if the initial reporter submitted a report to the fda.Fields are not applicable.Field is blank because insufficient product information was provided in order to obtain the date of manufacturer.

Brand Name
ION
Common Device Name
SYSTEM CART
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14794459
Report Number2955842-2022-12339
Device Sequence Number17367266
Product Code EOQ
UDI-Device Identifier00886874116241
UDI-Public(01)00886874116241
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number380707-33
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/25/2022
Initial Report FDA Received Date06/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/09/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient Age78 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American